Texas, 2019

Flood in Texas, May 12, 2019

May 12, 2019 · NWS SJT · 1 event in 1 county or zone

High water resulted in a flash flood fatality in Brown County. Heavy rains earlier in the month had caused abnormal high flow on Pecan Bayou.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

High water resulted in a flash flood fatality in Brown County. Heavy rains earlier in the month had caused abnormal high flow on Pecan Bayou.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 12, 11:04 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, May 12, 11:04 AM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1204 PM CDT Sun May 12 2019

.AVIATION...
/18Z TAFS/

VFR conditions will continue this afternoon and evening across
West Central Texas terminals, although mid and high clouds will
continue to stream in from the southwest. Better low level
moisture will begin to move into the area by Monday morning and
bring a threat of MVFR low clouds after sunrise. A few showers and
storms are possible tonight and into Monday morning, but most of
the activity will remain southwest of the terminal locations.
Will leave out of the forecast for now. Better rain chances would
be after 18Z on Monday afternoon.

&&

.PREV DISCUSSION... /issued 618 AM CDT Sun May 12 2019/

AVIATION...
/12Z TAFS/
Patches of light fog possible through mid morning, otherwise VFR
conditions the next 24 hours. An isolated thunderstorm possible
tonight at KSJT and KSOA, but the potential is too low to include
in terminals.

PREV DISCUSSION... /issued 513 AM CDT Sun May 12 2019/

SHORT TERM...
(Today and Tonight)

.Morning Fog and Increasing Rain Chances...

Aside from the possibility of patches of fog this morning, the
next 24 hours will bring changes, as another upper disturbance
approaches, from the west. As the upper disturbance moves close to
Texas, rain chances will increase, across our western counties,
beginning this afternoon. Then, as the system moves closer
tonight, rain chances continue to increase, with some of our
western counties in the likely or high chance PoP range.

LONG TERM...
(Monday through Saturday)

.Good Rain Potential Early Week...

The potential for addition rain remains high, for the first couple
of days of this next workweek. Models remain consistent with
bringing a closed low aloft, over West Central Texas, during the
Monday night period. Some thunderstorms Monday and Monday night
may produce large hail and damaging winds, especially across our
counties mainly south of a line from Sweetwater to Brownwood;
there, the Storm Prediction Central has included that area in a
Marginal to Slight Risk sector. Models indicate the Monday and
Monday night period will be the best time for upper support from
the disturbance aloft. In addition, high rainfall amounts may
produce flash flooding, as many locations, across West Central
Texas, are already saturated from previous rain. Then, mid week
into Thursday looks dry, as an upper ridge builds over Texas.
What's more, another upper disturbance begins to enter the
picture, from the west, and bring more rain chances for Friday
into the start of next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 74  56  76  57 /  10  20  20  40
San Angelo 	 77  55  76  56 /  10  40  50  60
Junction 	 78  55  78  57 /  10  10  50  60
Brownwood 	 74  54  76  57 /  10  10  20  40
Sweetwater 	 74  56  74  57 /  10  40  30  50
Ozona      	 76  56  73  55 /  20  50  70  70

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

07
Hazardous weather outlook, May 12, 4:38 AM CST, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
538 AM CDT Sun May 12 2019

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-131045-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
538 AM CDT Sun May 12 2019

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight
A chance of showers and thunderstorms returns tonight, mainly
along and west of a Sweetwater...San Angelo...Sonora line. The
main hazard will be dangerous lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms will increase in coverage Monday through Tuesday.
An isolated severe thunderstorm is possible Monday...mainly south
of the I-20 corridor. The main threats will be large hail and
damaging winds. Localized flooding is also possible, as soils
remain saturated and any rainfall will quickly run off.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Monday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Brown

When
May 12, 12:30 PM CST
Where
Brown County, 4.69 mi SSE of Ricker to 4.74 mi SSE of Ricker
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$5,000
Reported by
Newspaper
Coordinates
31.643, -98.877

Brownwood Fire Chief said the driver a 2006 Nissan Frontier pickup went around a road block on CR 257 at 10 Mile Crossing about 1:30 a.m. CDT Sunday. The fire chief estimated the water was about 30-foot deep at that point. The truck was submerged and swept down Pecan Bayou. A woman drowned at County Road 257 where it crosses Pecan Bayou. Pecan Bayou was at about 30 foot deep and was running above normal.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Brown2019-05-1260FemaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834603.